Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 23, 2014, 8:11 PM MDT for Granite County, Powell County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2014, 8:11 PM MDT (02:11 UTC)
- Expired
- Jul 23, 2014, 8:34 PM MDT
- In force
- 23 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Granite County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 88 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 4:09 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2874 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
151
WUUS55 KMSO 240211
SVRMSO
MTC039-077-240245-
/O.NEW.KMSO.SV.W.0005.140724T0211Z-140724T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
811 PM MDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL POWELL COUNTY IN WEST CENTRAL MONTANA...
NORTHEASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 845 PM MDT.
* AT 806 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM.
THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF HELMVILLE...OR ABOUT 8
MILES NORTHEAST OF DRUMMOND CAPABLE OF PRODUCING ONE INCH HAIL...AND
WAS MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...HELMVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4666 11302 4682 11321 4702 11282 4696 11277
4685 11278 4684 11266 4682 11264
TIME...MOT...LOC 0211Z 230DEG 32KT 4678 11299
$$1 follow-up statement
210
WWUS55 KMSO 240234
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
834 PM MDT WED JUL 23 2014
MTC039-077-240244-
/O.CAN.KMSO.SV.W.0005.000000T0000Z-140724T0245Z/
POWELL MT-GRANITE MT-
834 PM MDT WED JUL 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANITE AND
CENTRAL POWELL COUNTIES IS CANCELLED...STORM HAS MOVED OFF TO THE
EAST AND OVER THE DIVIDE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.
LAT...LON 4666 11302 4682 11321 4702 11282 4696 11277
4685 11278 4684 11266 4682 11264
TIME...MOT...LOC 0234Z 230DEG 32KT 4691 11276
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:08 PM MDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 23, 3:08 PM MDT, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Missoula MT 308 PM MDT Wed Jul 23 2014 .DISCUSSION... Complicated forecast picture next 24 hours for the Northern Rockies with several threats on the horizon. The first threat is convection late this afternoon and into the overnight hours. While the atmosphere is currently favorable for thunderstorm development, a mid-level cap has prevented anything thus far this afternoon. It appears we will break that cap soon, and thunderstorms are expected to generate across a good portion of Southwest Montana. Meanwhile, the potent upper-level support and associated cold front are still on tap to move into Western Montana by this evening. This should strengthen storms, allowing some to become strong while producing heavy rain, hail, and strong winds. There is still some uncertainty with the timing of the front, but the latest guidance suggests it will reach the Bitterroot and Mission Valleys around 9pm-midnight as it moves eastward. Behind the front, very gusty winds can be expected along with strong showers and thunderstorms. Another concern worth mentioning is flash flood potential over burn scars with cells capable of heavy rain. Windy conditions are expected to persist through Thursday, with the strongest winds over Northwest Montana and especially Glacier NP. This will combine with much cooler temperatures to create raw conditions for the backcountry. Area boaters should expect choppy conditions on Lakes in Western Montana, including Flathead Lake. Cannot rule out a few snowflakes over the peaks of Glacier NP, but nothing more than a dusting at the most. Showers and a few thunderstorms should diminish from south to north during the day. Friday will have a cool start for most locations. The current forecast is near record lows, but still a bit warmer most locations. The temperatures will be sensitive to winds, which may linger a bit longer and keep the temperatures up. Dry weather is on tap for Friday into the weekend with warming temperatures. A ridge of high pressure will build over the Northern Rockies later this week into next week. This ridge will cause temperatures to steadily warm to above normal readings by Sunday, as many locations will be back into the 90s. The models are hinting at some moisture moving into the area by early next week, which might cause some high-based thunderstorms during the afternoon/evening hours. && .AVIATION...Showers and thunderstorms are expected to initiate around by around 23z in North Central Idaho and Western Montana and intensify as they move to the northeast, affecting primarily KBTM but possibly KMSO as well. Meanwhile, an upper-level disturbance and surface cold front will be moving into N Central ID and Western MT from Washington state. This should increase thunderstorm chances at all terminals as the evening progresses and into the overnight hours. Gusty winds will be the main threat, with lightning strikes and hail also possible as well as brief visibility reductions due to rain. After the front passes, winds of 10-20 kts with gusts to 30 kts are possible at KMSO, KGPI, and KBTM into Thursday, with breezy winds though not as strong at KSMN. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
In the hours before
Local storm report, Jul 23, 7:08 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
708 PM MDT WED JUL 23 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 1 SSE TROY 48.45N 115.88W
07/23/2014 LINCOLN MT FIRE DEPT/RESCUE
POWERLINES DOWN FROM THUNDERSTORM OUTFLOW
WINDS.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Jul 23, 7:28 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
728 PM MDT WED JUL 23 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 8 NW SKALKAHO PASS 46.32N 113.90W
07/23/2014 E1.00 INCH RAVALLI MT TRAINED SPOTTER
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Jul 23, 7:36 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
736 PM MDT WED JUL 23 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND DMG 3 WSW TUSCOR 47.88N 115.75W
07/23/2014 SANDERS MT LAW ENFORCEMENT
REPORTS OF TREES DOWN NEAR MARTEN CREEK BAY
AREA.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Jul 23, 7:56 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
756 PM MDT WED JUL 23 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 2 SW NEWCOMB 45.90N 112.55W
07/23/2014 M1.00 INCH SILVER BOW MT TRAINED SPOTTER
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Jul 23, 8:02 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
802 PM MDT WED JUL 23 2014
MTZ001-002-240230-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
802 PM MDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLATHEAD AND EASTERN
LINCOLN COUNTIES UNTIL 830 PM MDT...
AT 752 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES SOUTHEAST OF EUREKA...OR 35 MILES
NORTHWEST OF EVERGREEN...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POLEBRIDGE AND
TRAILCREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4879 11407 4854 11468 4864 11491 4891 11468
4901 11418
TIME...MOT...LOC 0202Z 213DEG 35KT 4867 11472Local storm report, Jul 23, 8:09 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
809 PM MDT WED JUL 23 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 1 WNW BUTTE 46.01N 112.55W
07/23/2014 E1.00 INCH SILVER BOW MT TRAINED SPOTTER
&&
NWS MISSOULA MT
IRIS SYSTEMThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:09 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln, Sanders | 36 min |
| Jul 23, 6:43 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln | 47 min |
| Jul 23, 6:57 PM MDT | Special Weather Statement | MSO | Lincoln | 48 min |
| Jul 23, 7:43 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 29 min |
| Jul 23, 7:57 PM MDT | Severe Thunderstorm Warning | MSO | Silver Bow | 36 min |
| Jul 23, 8:02 PM MDT | Special Weather Statement | MSO | 28 min | |
| Jul 24, 5:25 AM MDT | Wind Advisory | MSO | Flathead, Lake, Lincoln, Sanders | 16 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.